Texas, 2009

High Wind in Texas, April 1 to 2, 2009

April 1 to 2, 2009 · NWS MAF · 5 events in 5 counties and zones

A vigorous upper level trough moved over the region on this day, with an associated cold front moving southeastward across southwest Texas. The mid-level winds mixed down to the higher terrain of the mountains of west Texas.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A vigorous upper level trough moved over the region on this day, with an associated cold front moving southeastward across southwest Texas. The mid-level winds mixed down to the higher terrain of the mountains of west Texas. Meanwhile, an associated deep surface low on the order of 991 mb over southwest Oklahoma resulted in a very tight pressure gradient across the Permian Basin. During the overnight hours, a strong cold front passed over the region and high winds were observed just behind this feature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 1, 10:26 PM CST, 34 minutes earlier.

Area forecast discussion, Apr 1, 10:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1126 PM CDT WED APR 1 2009

.DISCUSSION...

WHILE WINDS TEMPORARILY DECREASED ACROSS PORTIONS OF THE PERMIAN
BASIN LATE THIS EVENING...REPORTS OF VIRGA SHOWERS ACROSS THE AREA
PRODUCED WIND GUSTS IN THE 50-55 MPH RANGE. MSAS 3-HOUR PRESSURE
RISES WERE NOTED BEHIND THE COLD FRONT. THE RUC13 ALSO INDICATED
THESE PRESSURE RISES AND STRONGER WINDS WOULD OCCUR BEHIND THE
COLD FRONT OVERNIGHT. CURRENT SURFACE OBSERVATIONS SUPPORT THE
RUC13 PROG. THUS HAVE OPTED TO EXPAND THE WIND ADVISORY ACROSS A
GOOD PORTION OF THE CWA THROUGH THE OVERNIGHT PERIOD.

&&

.FIRE WEATHER...

VIRGA/EVAPORATIVE COOLING FROM BAND OF MID LEVEL CLOUD MOVING OVER
THE EASTER CWA ALLOWING FOR INCREASED...GUSTY WINDS AHEAD OF COLD
FRONT. HOWEVER...RH/S ARE INCREASING RAPIDLY ALONG/BEHIND THE
FRONT...SO ONLY ISOLATED AREAS OF CRITICAL FIRE EX CRITERIA
REMAIN.  THUS...WE/LL ALLOW RFW TO EXPIRE.  UPDATES OUT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              43  68  42  82  /  10   0   0   0
CARLSBAD NM                43  73  43  85  /  10   0   0   0
DRYDEN TX                  50  80  49  88  /   0   0   0   0
FORT STOCKTON TX           45  75  50  90  /   0   0   0   0
GUADALUPE PASS TX          41  68  46  78  /   0   0   0   0
HOBBS NM                   40  71  41  83  /  10   0   0   0
MARFA TX                   38  70  35  83  /   0   0   0   0
MIDLAND INTL AIRPORT TX    43  70  42  84  /  10   0   0   0
ODESSA TX                  45  71  44  85  /  10   0   0   0
WINK TX                    43  76  43  90  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 6 AM MDT THURSDAY FOR THE FOLLOWING ZONES...
     CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 4 AM MDT THURSDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     FIRE WEATHER WATCH FRIDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...WIND ADVISORY UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...
     GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 5 AM CDT /4 AM MDT/ THURSDAY FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

     FIRE WEATHER WATCH FRIDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS.

&&

44/03
Hazardous weather outlook, Apr 1, 10:15 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1115 PM CDT WED APR 1 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030415-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1115 PM CDT WED APR 1 2009 /1015 PM MDT WED APR 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

STRONG WESTERLY WINDS OF 40 TO 55 MPH AND GUSTS AROUND 75 MPH WILL
AFFECT THE GUADALUPE AND DAVIS MOUNTAINS OVERNIGHT.  A HIGH WIND
WARNING REMAINS IN EFFECT FOR BOTH AREAS THROUGH TONIGHT INTO EARLY
THURSDAY MORNING.

NORTHWEST WINDS WILL INCREASE BEHIND A COLD FRONT MOVING THROUGH
THE AREA TONIGHT TO 25 TO 35 MPH.  SOME LOCATIONS COULD HAVE GUSTS
AROUND 50 MPH.  A WIND ADVISORY IS IN EFFECT FOR ALL OF THESE
LOCATIONS THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS COULD AFFECT THE GUADALUPE MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS FRIDAY...WITH AN EXTREMELY
CRITICAL FIRE WEATHER DAY POSSIBLE AREAWIDE SATURDAY.  HIGH WINDS
COULD ALSO OCCUR IN THE GUADALUPE AND DAVIS MOUNTAINS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
April 1, 11:00 PM CST to 11:15 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency

High Wind, Ector

When
April 1, 11:00 PM CST to 11:05 PM CST
Where
Ector forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

High Wind, Midland

When
April 1, 11:07 PM CST to 11:10 PM CST
Where
Midland forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

High Wind, Dawson

When
April 2, 2:50 AM CST to 2:55 AM CST
Where
Dawson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

High Wind, Scurry

When
April 2, 6:05 AM CST to 6:10 AM CST
Where
Scurry forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164040, 164042, 164041, 164038, 164039.